Delaware, 2001

Damaging Wind in Delaware, September 4, 2001

September 4, 2001 · NWS PHI · 1 event in 1 county or zone

A severe thunderstorm knocked down scattered trees and power lines throughout Kent County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm knocked down scattered trees and power lines throughout Kent County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 4, 7:13 PM EST, 2 minutes earlier.

Area forecast discussion, Sep 4, 7:13 PM EST, 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
813 PM EDT TUE SEP 4 2001

WILL SEND OUT AN UPDATE TO CANCEL THE SVR TSTM WATCH ACROSS ALL BUT
SRN NJ AND THE NRN DELMARVA. TSRA/S ALONG BOUNDARY CONTINUES TO PUSH
S THROUGH SRN PARTS OF THE CWA...AND SHOULD CLEAR OUR AREA WITHIN 1
TO 2 HRS. MOST OF THE CONVECTION HAS WEAKENED WITH LOSS OF SUN...BUT
HEAVY RAINFALL MAY CONTINUE TO BE A PROBLEM.

KDIX WSR-88D INDICATED AN IMPRESSIVE HOOK ECHO OVER OCEAN COUNTY
(WEST OF FORKED RIVER NEAR THE GARDEN STATE PKWY) EARLIER THIS
EVENING...WITH KOKX INDICATING GREATER THAN 40KT ROTATIONAL SHEAR
...HOWEVER NO TORNADO REPORTS AS OF YET.

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.
MARINE...NONE.

JAQ

In the hours before

Special weather statement, Sep 4, 2:00 PM EST, 5 hours 15 minutes before
DEZ001-MDZ008-NJZ007>010-012>022-025-026-PAZ060>062-067>071-050100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
300 PM EDT TUE SEP 4 2001

...SEVERE THUNDERSTORM WATCH 708 IN EFFECT UNTIL 900 PM EDT...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 900 PM EDT FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...BERKS...LEHIGH...NORTHAMPTON...CHESTER...
MONTGOMERY...BUCKS...DELAWARE...AND PHILADELPHIA.

IN NEW JERSEY...WARREN...MORRIS...HUNTERDON...SOMERSET...MIDDLESEX...
MERCER...MONMOUTH...OCEAN...BURLINGTON...CAMDEN...GLOUCESTER...
SALEM...ATLANTIC...CUMBERLAND...AND THE ADJACENT COASTAL WATERS.

IN DELAWARE...NEW CASTLE.

IN MARYLAND...CECIL.

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AHEAD OF AN
APPROACHING COLD FRONT THIS AFTERNOON...AND MOVE SOUTHEAST ACROSS
THE AREA THROUGH THE EVENING. SOME OF THESE THUNDERSTORMS MAY BECOME
SEVERE...WITH HAIL 3/4 INCH OR GREATER...AND WIND GUSTS IN EXCESS OF
58 MPH. THESE THUNDERSTORMS MAY ALSO PRODUCE HEAVY RAINFALL...AND
DANGEROUS LIGHTNING.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES.

TUNE TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT WWW.NWS.NOAA.GOV/ER/PHI IN SMALL LETTERS.

SKYWARN ACTIVATION IS REQUESTED.

JAQ
Special weather statement, Sep 4, 2:15 PM EST, 5 hours before
NJZ001-007-PAZ055-062-042115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
315 PM EDT TUE SEP 4 2001

...HEAVY RAIN IN NORTHEAST PENNSYLVANIA...

THUNDERSTORMS WERE MOVING ACROSS MONROE COUNTY IN NORTHEAST
PENNSYLVANIA AND PRODUCING HEAVY RAIN. SOME FLOODING WAS
REPORTED NEAR HIGHWAYS 80 AND 380 NEAR POCONO PINES. THE
STORMS PRODUCING THE RAIN WILL MOVE OUT OF THE AREA WITHIN
THE NEXT 30 MINUTES.

THE STORMS WILL THEN MOVE INTO NORTHAMPTON AND WARREN COUNTIES
BEFORE 330 PM.

MOTORISTS ARE ADVISED NOT TO DRIVE ACROSS FLOODED HIGHWAYS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM EDT.

EBERWINE
Special weather statement, Sep 4, 3:15 PM EST, 4 hours before
NJZ007>009-PAZ062-042200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
415 PM EDT TUE SEP 4 2001

...HEAVY RAINFALL OVER PARTS OF EAST CENTRAL PENNSYLVANIA AND
NORTHWEST NEW JERSEY...

AT 410 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A
THUNDERSTORM WITH VERY HEAVY RAINFALL OVER EASTERN NORTHAMPTON
COUNTY. IN PARTICULAR...RADAR IS SHOWING RAINFALL RATES OF UP TO 2
INCHES PER HOUR JUST SOUTHEAST OF BANGOR.

AS THIS THUNDERSTORM MOVES EAST DURING THE NEXT HOUR OR SO...HEAVY
RAINFALL IS EXPECTED TO SPREAD INTO PARTS OF WARREN...HUNTERDON AND
MORRIS COUNTIES.

WITH THIS MUCH RAIN...LOCALIZED FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS IS POSSIBLE. IN ADDITION...PONDING OF WATER ON
ROADWAYS MAY MAKE DRIVING HAZARDOUS. DO NOT ATTEMPT TO CROSS WATER
COVERED ROADWAYS...THE WATER MAY BE DEEPER THAN YOU THINK.

JAQ
Special weather statement, Sep 4, 5:05 PM EST, 2 hours 10 minutes before
DEZ001-MDZ008-NJZ016-050000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
605 PM EDT TUE SEP 4 2001

...HEAVY RAINFALL OVER EXTREME NORTHERN DELMARVA AND EXTREME
SOUTHWEST NEW JERSEY...

AT 610 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF THUNDERSTORMS WITH VERY HEAVY RAIN MOVING SOUTH INTO CECIL...NEW
CASTLE...AND SALEM COUNTIES. RADAR ESTIMATES RAINFALL RATES UP TO
1.5 INCHES PER HOUR WITH THESE THUNDERSTORMS...WHICH IS ENOUGH TO
CAUSE LOCALIZED FLOODING OF POOR DRAINAGE AND LOW LYING AREAS.

IN ADDITION...PONDING OF WATER ON ROADWAYS MAY MAKE DRIVING
HAZARDOUS. DO NOT ATTEMPT TO CROSS WATER COVERED ROADWAYS...THE
WATER MAY BE DEEPER THAN YOU THINK.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT WWW.NWS.NOAA.GOV/ER/PHI IN SMALL LETTERS.

JAQ
Special weather statement, Sep 4, 5:13 PM EST, 2 hours 2 minutes before
DEZ001-MDZ008-NJZ016-050000-

SPECIAL WEATHER STATEMENT...CORRECTED TIME
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
613 PM EDT TUE SEP 4 2001

...HEAVY RAINFALL OVER EXTREME NORTHERN DELMARVA AND EXTREME
SOUTHWEST NEW JERSEY...

AT 610 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF THUNDERSTORMS WITH VERY HEAVY RAIN MOVING SOUTH INTO CECIL...NEW
CASTLE...AND SALEM COUNTIES. RADAR ESTIMATES RAINFALL RATES UP TO
1.5 INCHES PER HOUR WITH THESE THUNDERSTORMS...WHICH IS ENOUGH TO
CAUSE LOCALIZED FLOODING OF POOR DRAINAGE AND LOW LYING AREAS.

IN ADDITION...PONDING OF WATER ON ROADWAYS MAY MAKE DRIVING
HAZARDOUS. DO NOT ATTEMPT TO CROSS WATER COVERED ROADWAYS...THE
WATER MAY BE DEEPER THAN YOU THINK.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT WWW.NWS.NOAA.GOV/ER/PHI IN SMALL LETTERS.

JAQ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kent

When
September 4, 7:15 PM EST to 8:10 PM EST
Where
Kent County, Countywide
Measured
52 kt (60 mph)
Reported by
EMERGENCY MANAGER
Coordinates
39.100, -75.567

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2001Every state in 2001This day in weather historyWarnings in Delaware, September 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5268867.